Suspect poisoning? US: ASPCA Poison Control (888) 426-4435 · UK: 01202 509 000 · Severe symptoms → nearest emergency vet now.

My 4‑kg cat ate two levothyroxine tablets about 20 minutes ago and is now panting—what should I do first?

Cats · Emergency guide

Last reviewed: 2026-09-05 · Reference ranges: ASPCA, Pet Poison Helpline & Merck Veterinary Manual

Short answer

Call your veterinarian or the ASPCA Poison Control line immediately. Note how many tablets are missing, bring the bottle (strength can vary 25‑200µg) and tell the professional the cat’s weight and that it’s panting. Keep the cat in a quiet, cool area and do not give any more levothyroxine until directed. Watch for rapid heartbeat, tremors, vomiting or seizures while you wait for help.

What panting means in a 4-kg cat right now

Panting is never normal for cats and signals urgent distress with this medication. Levothyroxine overdose forces their metabolism into overdrive, making it hard to regulate body temperature or heart rate. Your cat's small size makes two tablets especially dangerous—this isn't a 'wait and see' situation. The panting suggests their system is already struggling with the hormonal surge.

Keep the environment dark and quiet to reduce sensory stimulation, which can worsen stress on their heart. Avoid wrapping them in blankets or restricting movement, as overheating is a real risk. If the panting progresses to open-mouth breathing or blue-tinged gums, this is a life-threatening emergency requiring immediate oxygen support.

Why the tablet strength dictates next steps

Grab the medication bottle immediately—the dosage (in micrograms) determines how critical this is. For perspective, a cat's natural thyroid hormone production is about 20µg total per day. If those missing tablets were 50µg each, your cat ingested five times their daily need in one go.

Time since ingestion matters less with this quantity; absorption is already underway. Vets may use medications to counteract the hormone's effects rather than trying to decontaminate the stomach. Have the bottle ready to show professionals—they'll need the exact formulation (some brands contain fillers that affect absorption speed).

Physical signs that demand ER care

Beyond panting, watch for tremors in the face or legs, which often start subtly as muscle twitches. These indicate neurological impact from the overdose. Similarly, if your cat's pupils remain fully dilated in normal lighting or they seem disoriented, the medication is affecting their brain function.

Heart-related symptoms are harder to spot but equally dangerous. Place your hand gently on their chest—a heartbeat over 200 bpm or one that feels irregular (skipping beats) means the drug is disrupting cardiac rhythm. Any vomiting or diarrhea in this scenario is especially concerning, as dehydration compounds the strain on their system.

How vets will stabilize your cat

Expect blood tests to measure thyroid hormone levels and electrolytes upon arrival. Unlike dogs, cats rarely tolerate beta-blockers (used to control heart rate), so clinics often use methimazole to block further hormone activity. IV fluids help flush the system and prevent organ damage from excessive metabolic demand.

Recovery monitoring typically requires 24–48 hours in hospital, as cats can appear stable then suddenly deteriorate. Your vet will track temperature (hyperthermia is common), blood pressure, and kidney values closely. Even after discharge, they may recommend follow-up tests to ensure no lasting thyroid imbalance.

The step-by-step response, from the first minute to the vet visit, is in our Thyroid Medicines (Levothyroxine) emergency guide.

Open the full emergency guide: Thyroid Medicines (Levothyroxine) →